Winter Weather, Bollinger
- When
- January 27, 6:00 AM CST to 2:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Snow began in southeast Missouri during the early to mid morning hours. Highest amounts were focused across the Ozark Foothills of southeast Missouri, aided by the earlier start time of the snow and colder air and ground temperatures.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Snow began in southeast Missouri during the early to mid morning hours. Highest amounts were focused across the Ozark Foothills of southeast Missouri, aided by the earlier start time of the snow and colder air and ground temperatures. Total accumulations were around an inch for areas near the Kentucky border in Mississippi County. Amounts ranged upward to 3 to 4 inches in the hills north and west of Poplar Bluff. Specific amounts included 3.5 inches in Poplar Bluff, 1.5 inches near the Cape Girardeau airport, and one inch at Perryville. Roads were snow-covered and slippery. The snow fell at the rate of 1 to 1.5 inches an hour at Dudley in Stoddard County. The snow was caused by a low pressure system that tracked northeast from the central Gulf coast to the northeast Georgia mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 27, 5:10 AM CST, 50 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
510 AM CST Wed Jan 27 2021
.UPDATE...
Issued at 508 AM CST Wed Jan 27 2021
Aviation update, 12z TAF's.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 256 AM CST Wed Jan 27 2021
Significant upwards trends in QPF combined with supportive thermal
profiles for snow have lead to a more significant and impactful
snowfall forecast than has been depicted with earlier forecast
packages. Storm total snowfall amounts of 1-2" are now expected
across much of southeast Missouri, southern Illinois, southwest
Indiana, and northwest Kentucky. Further south and east,
temperatures will be more marginal for accumulating snow, with
these areas forecast to receive up to 1" of snow at most. In
collaboration with neighboring offices, we have expanded the
Winter Weather Advisory to include the areas expected to receive
1-2" of snow. Temperatures today will generally reach the lower to
middle 30s. There could be a few hours of dynamic cooling if
snowfall rates are high enough as well.
The snow looks to reach the Ozark Foothills of southeast Missouri
and daybreak and spread north and east with time. We expect the
snow to reach the southern Illinois I-57 corridor around mid to
late morning and southwest Indiana into northwest Kentucky during
the early to mid afternoon. The snow may be problematic for the
evening rush hour in the Evansville Tri-State and northwest
Kentucky. A few CAMs have indicated the potential for a burst of
snow with rates up to 0.5" per hour in these areas, which could
cause accumulation on the roads even with road temperatures above
freezing. The snow will exit the CWA by tonight as the surface
inflection passes to our southeast.
Cold, Canadian high pressure builds over the region tonight, and
low temperatures will fall into the upper teens to lower 20s.
Thursday will be dry with a mix of sun and clouds. Some models are
hinting at the potential for some lake effect cloud cover from
Lake Michigan making it all the way into the Wabash Valley
tomorrow as well. High temperatures will be chilly again, in the
middle to upper 30s. Low temperatures tomorrow night will again be
seasonably cold, in the lower to middle 20s.
.LONG TERM...(Friday through Tuesday)
Issued at 256 AM CST Wed Jan 27 2021
Decent model agreement continues in the long range part of the
forecast. Therefore we will continue with the NBM, making only
slight adjustments.
Friday, high pressure will be moving east of the area. Dry
seasonable weather Friday through Friday night.
By Saturday, a H5 trof/Low will be over the TX/OK Panhandle
region with a surface low in the general vicinity. Both should
track quickly east into MO by the end of the day. Expect
precipitation to spread from west to east through the day. We
slowed the onset just a bit. Overall mainly rain Saturday through
Saturday night. Elevated instability parameters in multiple models
point to a decent thunder chance as well, so we added that. There
may be some locally heavy rain. Amounts may come close to or
exceed 1 inch per the latest deterministic and probabilistic
forecast information.
The system will move east across the Ohio Valley and Great Lakes
regions Sunday, bringing a gradual end to rain chances. Sunday night
through Tuesday should be dry with high pressure returning.
&&
.AVIATION...
Issued at 508 AM CST Wed Jan 27 2021
Expect MVFR/IFR conditions today, with a band of snow moving
across the region. The snow should mix with rain south of a KPOF
to KOWB line, with mainly all snow north. Local LIFR conditions
possible in bands of heavier precipitation. The precipitation
will end from west to east this afternoon and early evening,
allowing for MVFR cigs to gradually improve and break later in the
night. NNE winds 5 to 10 kts will become NNW in time.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 10 AM this morning to 10 PM CST
this evening for ILZ075>078-081>083-085>087-089>091.
Winter Weather Advisory until 6 PM CST this evening for ILZ080-
084-088-092-093.
MO...Winter Weather Advisory until 6 PM CST this evening for MOZ076-
086-087-100-107>111.
IN...Winter Weather Advisory from 10 AM this morning to 10 PM CST
this evening for INZ081-082-085>088.
KY...Winter Weather Advisory from 10 AM this morning to 10 PM CST
this evening for KYZ014-015-018>020.
&&Hazardous Weather Outlook National Weather Service Paducah KY 307 AM CST Wed Jan 27 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-280915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 307 AM CST Wed Jan 27 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Winter Weather Advisories are in effect today for parts of southeast Missouri, southern Illinois, southwest Indiana, and northwest Kentucky. Refer to the advisory text for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Saturday and Saturday night. Locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports would be appreciated. DWS/CTN
Special Weather Statement National Weather Service PADUCAH KY 234 AM CST Wed Jan 27 2021 ILZ094-KYZ001>013-016-017-021-022-MOZ112-114-272200- Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Hopkins-Christian-Muhlenberg-Todd-Mississippi-New Madrid- Including the cities of Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville, Greenville, Elkton, Charleston, and New Madrid 234 AM CST Wed Jan 27 2021 ...Light Snow May Create Isolated Slick Spots Today... Light snow showers will move across extreme southeast Missouri, the southern tip of Illinois, and portions of western Kentucky along and south of Interstate 24 and Interstate 69 from late this morning through the afternoon. Up to one inch of snow may accumulate during this time, mainly on grass or other elevated surfaces. However, there may be isolated slick spots on untreated roads and bridges. Drivers should use extra caution if driving in snowy conditions today. Snyder
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934061, 934062, 934063, 934064, 934065, 934066, 934067, 934068, 934069, 934070, 934071.